Alert archive / Pennsylvania / Flash Flood Warnings in 1996

Flash Flood Warning 2, NWS Binghamton, NY

January 19, 1996Lackawanna County, Luzerne County, Wyoming County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jan 19, 1996, 12:46 PM EST for Lackawanna County, Luzerne County, Wyoming County, Pennsylvania. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 19, 1996, 12:46 PM EST (17:46 UTC)
Expired
Jan 19, 1996, 6:00 PM EST
In force
5 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Lackawanna County, PA, Luzerne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 92 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALB), launched 12:00Z, 5.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1996-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1996-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 518 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
518 m²/s²
0-3 km storm-relative helicity
588 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 191747
FFWBGM
PAC069-079-103-127-131-192300-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1246 PM EST FRI JAN 19 1996
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  600 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...S...
 
IN NORTHEAST PENNSYLVANIA
 
   ...LACKAWANNA COUNTY...LUZERNE COUNTY...PIKE COUNTY
   ...WAYNE COUNTY...WYOMING COUNTY
 
...SERIOUS FLOODING WILL CONTINUE THROUGH THIS AFTERNOON...
 
AN AREA OF HEAVY RAIN WILL MOVE ACROSS NORTHEAST PENNSYLVANIA THIS
AFTERNOON.  RAINFALL RATES OF ONE-HALF INCH PER HOUR CAN BE EXPECTED
THROUGH 400 PM...WITH ADDITIONAL TOTALS OF ONE TO ONE AND ONE-HALF
/1.00-1.50/ INCHES OF RAIN EXPECTED BETWEEN 1230 AND 400 PM.
 
THIS HEAVY RAIN WILL RESULT IN MORE WIDESPREAD FLOODING...AND WILL MAKE
ONGOING FLOODING MUCH MORE SERIOS.  SEVERAL STREAMS AND CREEKS ARE AT
OR ABOVE BANKFULL.  SEVERAL REPORTS OF FLOODED AND WASHED OUT ROADWAYS
AND MUDSLIDES HAVE BEEN RECEIVED...ESPECIALLY ACROSS WYOMING COUNTY.
BRADFORD COUNTY HAS DECLARED A STATE OF EMERGENCY WITH PORTIONS OF THE
COUNTY CUT OFF AND EVACUATION CENTERS OPEN.
 
COLDER AIR WILL MOVE INTO THE REGION LATER THIS AFTERNOON...CHANGING THE
RAIN BRIEFLY TO SLEET OR FREEZING RAIN...THEN TO SNOW. HEAVY SNOW IS
OCCURRING ACROSS WESTERN SECTIONS OF NEW YORK PENNSYLVANIA AND THE FALLI
TEMPERATUES ARE CAUSING STANDING WATER TO FREEZE ON ROADWAYS. ROADS WILL
BECOME VERY SLIPPERY WITH SEVERAL INCHES OF SNOW ACCUMULATION LATE THIS
AFTERNOON AND THIS EVENING.
 
THIS IS AN EXTREMELY DANGEROUS SITUATION.  BE PREPARED TO TAKE NECESSARY
STEPS TO PROTECT LIFE AND PROPERTY...ESPECIALLY IF YOU LIVE IN FLOOD
PRONE AREAS.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.
 
WALDSTREICHER
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jan 19, 9:45 AM EST, 3 hours 1 minute earlier.

Area forecast discussion, Jan 19, 9:45 AM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
945 AM EST FRI JAN 19 1996

UPDATED TIMING AND FOR WARNINGS...OTRW...NO CHGS.

COORD BUF/PHL.

.BGM...FLOOD WARNING AND HIGH WIND WARNING ALL NY ZONES

LAKE SNOW OUTLOOK
11 AM FRI TO 7 PM FRI...N.
7 PM FRI TO 7 AM SAT...N/F...LES DEVELOPING AT END OF PERIOD INTO SAT
7 AM SAT TO 7 PM SAT...N...WINDS COME AROUND TO SW.

MORFORD

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 12:33 PM ESTSevere Thunderstorm WarningBGMPike, Wayne42 min
Jan 19, 12:46 PM ESTFlash Flood WarningBGMPike, Wayne5 hr

Nearby

Flash Flood Warnings in Pennsylvania, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.